Alert archive / Oklahoma / Flash Flood Warnings in 1998

Flash Flood Warning 32, NWS Norman, OK

July 7, 1998Roger Mills County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jul 7, 1998, 11:12 PM CDT for Roger Mills County, Oklahoma. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 1998, 11:12 PM CDT (04:12 UTC)
Expired
Jul 8, 1998, 1:15 AM CDT
In force
2 hr
Issued by
NWS Norman, OK
Area
Whole counties

County Roger Mills County, OK

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 4.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 1998-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 316 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 1998-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
316 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
2633 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 080417
FFWOKC
OKC129-080615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1112 PM CDT TUE JUL 7 1998

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
     ROGER MILLS COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 115 AM CDT

* AT 1112 PM CDT DOPPLER RADAR INDICATED VERY HEAVY RAIN OCCURRING 
  OVER MUCH OF ROGER MILLS COUNTY.  THE THUNDERSTORMS PRODUCING THE 
  HEAVY RAIN WERE MOVING NORTHEAST AT 15 MILES PER HOUR.  ADDITIONAL 
  RAIN WILL BE LIKELY AS MORE THUNDERSTORMS ENTER ROGER MILLS COUNTY 
  FROM THE TEXAS PANHANDLE.

* LOCATIONS IN THE WARNING INCLUDE STRONG CITY...ROLL...
  DEMPSEY...CRAWFORD...CHEYENNE AND ANGORA

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS...LOW-LYING COUNTRY ROADS...AS WELL AS FARMLAND ALONG CREEKS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASHl FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

CMS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 9:30 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 7, 9:30 PM CDT, 1 hour 42 minutes before
FPUS3 KOKC 080230
AFDOKC
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
930 PM CDT TUE JUL 7 1998

SCATTERED SEVERE STORMS KEEPING THINGS BUSY HERE.  CURRENT FORECAST
PACKAGE NEEDS SOME RELATIVELY MINOR ADJUSTMENTS IN THE WESTERN
SECTIONS.  THE MAIN CHANGES NEEDED INVOLVE DESCRIPTIONS OF THE
PRECIPITATION COVERAGE AND CHANCES.  PLAN TO MAKE APPROPRIATE
CHANGES AS SOON AS THE STORMS PERMIT.

FCSTID = 23 = CMS

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Jul 7, 7:02 PM CDT, 4 hours 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
700 PM CDT TUE JUL  7 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    BESSIE                    OK   58 MPH WIND GUST
07/07/98   WASHITA                        AT MESONET SITE
                                          4 WNW OF BESSIE
Local storm report, Jul 7, 7:35 PM CDT, 3 hours 37 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
715 PM CDT TUE JUL  7 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0707 PM    2 E LITTLE                OK   60 MPH WIND GUST
07/07/98   SEMINOLE                       GUSTS TO ATLEAST 60 MPH
                                          REPORTED BY POINT SPOTTER.

0707 PM    2 E LITTLE                OK   WIND DAMAGE
07/07/98   SEMINOLE                       BRANCHES BLOWING OFF OF
                                          PECAN TREE. REPORTED BY
                                          POINT SPOTTER.

TL
Local storm report, Jul 7, 9:11 PM CDT, 2 hours 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0907 PM CDT TUE JUL  7 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    2 SSW MINCO               OK   58 MPH WIND GUST MEASURED
07/07/98   GRADY                          OKLAHOMA MESONETWORK

JS
Local storm report, Jul 7, 9:20 PM CDT, 1 hour 52 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0920 PM CDT TUE JUL  7 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0850 PM    2 SSW MINCO               OK   83 MPH WIND GUST MEASURED
07/07/98   GRADY                          OKLAHOMA MESONETWORK

JS
Local storm report, Jul 7, 9:26 PM CDT, 1 hour 46 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0922 PM CDT TUE JUL  7 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    2 SSW MINCO               OK   58 MPH WIND GUST MEASURED
07/07/98   GRADY                          OKLAHOMA MESONETWORK

JS
Local storm report, Jul 7, 10:23 PM CDT, 49 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
952 PM CDT TUE JUL  7 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0733 PM    LEEDEY                    OK   WIND DAMAGE
07/07/98   DEWEY                          LARGE TREE LIMBS BLOWN
                                          DOWN.

0735 PM    9 S ARNETT                OK   WIND DAMAGE
07/07/98   ELLIS                          TREE BLOWN OVER.

0745 PM    ARNETT                    OK   WIND DAMAGE
07/07/98   ELLIS                          LARGE TREES BLOWN OFF TWO
                                          ELM TREES

0750 PM    VICI                      OK   WIND DAMAGE
07/07/98   DEWEY                          A 300 GALLON TANK WAS BLOWN
                                          INTO A HOUSE.

0753 PM    ALFALFA                   OK   .75 INCH HAIL
07/07/98   CADDO

0753 PM    ALFALFA                   OK   WIND DAMAGE
07/07/98   CADDO                          AWNINGS BLOWN OFF AT BALL
                                          PARK AND ROOF BLOWN OFF OF
                                          BARN.

0749 PM    EAKLEY                    OK   WIND DAMAGE
07/07/98   CADDO                          FENCES BLOWN DOWN.  MINOR
                                          STRUCTURAL DAMAGE TO THE
                                          SCHOOL.

0815 PM    1 NE COWDEN               OK   .75 INCH HAIL
07/07/98   WASHITA

0830 PM    FARGO                     OK   60 MPH WIND GUST
07/07/98   ELLIS

0850 PM    FORT SUPPLY               OK   65 MPH WIND GUST
07/07/98   WOODWARD

0900 PM    17 N GAGE                 OK   60 MPH WIND GUST
07/07/98   ELLIS

0930 PM    11 E BUFFALO              OK   WIND DAMAGE
07/07/98   HARPER                         STRONG THUNDERSTORM WINDS
                                          BLEW LIMBS DOWN FOR FIVE
                                             MINUTES FROM 930 TO 935.

0935 PM    11 E BUFFALO              OK   WIND DAMAGE
07/07/98   HARPER                         STRONG WINDS BLEW TREE
                                          LIMBS DOWN FROM 930 TO 935.

TL

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:19 PM CDTSevere Thunderstorm WarningOUNDewey26 min
Jul 7, 7:27 PM CDTSevere Thunderstorm WarningOUNEllis48 min
Jul 7, 7:29 PM CDTSevere Thunderstorm WarningOUNPottawatomie31 min
Jul 7, 7:40 PM CDTSevere Thunderstorm WarningOUNCaddo50 min
Jul 7, 7:46 PM CDTSevere Thunderstorm WarningOUNDewey, Woodward44 min
Jul 7, 7:59 PM CDTSevere Thunderstorm WarningOUNEllis46 min
Jul 7, 8:15 PM CDTSevere Thunderstorm WarningOUNWashita45 min
Jul 7, 8:25 PM CDTSevere Thunderstorm WarningOUNWoodward50 min
Jul 7, 8:38 PM CDTSevere Thunderstorm WarningOUNCanadian, Grady52 min
Jul 7, 8:47 PM CDTSevere Thunderstorm WarningOUNEllis, Harper43 min
Jul 7, 9:31 PM CDTSevere Thunderstorm WarningOUNHarper, Woods44 min

Nearby

Flash Flood Warnings in Oklahoma, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.